Alert archive / Kansas / Special Weather Statements in 2020
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 8, 2020, 9:41 PM CDT for Trego County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2020, 9:41 PM CDT (02:41 UTC)
- Expired
- Aug 8, 2020, 10:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
County Trego County, KS
The radar
The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1256 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2876 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
533 WWUS83 KDDC 090241 SPSDDC Special Weather Statement National Weather Service Dodge City KS 941 PM CDT Sat Aug 8 2020 KSZ030-090330- Trego KS- 941 PM CDT Sat Aug 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TREGO COUNTY UNTIL 1030 PM CDT... At 941 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Utica, moving northeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Trego Center. LAT...LON 3877 9981 3870 10015 3890 10015 3901 9995 TIME...MOT...LOC 0241Z 241DEG 21KT 3879 10015 $$ GERARD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:30 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 8, 6:30 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 630 PM CDT Sat Aug 8 2020 ...Updated aviation discussion... .SHORT TERM...(This afternoon through Sunday) Issued at 1232 PM CDT Sat Aug 8 2020 A few sprinkles or brief light rainshower will be possible this afternoon near and southeast of Dodge City given an area of mid level moisture and lift ahead of a subtle PV anomaly that moves out of northwest Oklahoma and crosses south central Kansas. An isolated rumble of thunder can not be completely ruled out. This evening there may be a slight chance for evening convection north and west of Garden City along a surface boundary that will be located near the eastern edge of an elevated mixed layer that will be located over eastern Colorado and ahead of an approaching weak upper level wave based on the 400mb pvu. Another area that may be favorable for a few evening thunderstorms will be near and south of the Oklahoma border in far southwest Kansas given the 0-1km moisture convergence forecast at 00z Sunday. In both locations the flow aloft this evening will be weak so if storms develop they will not move much before dissipating but based on the high based storms and mid level lapse rages should any storm develop it may be capable of producing some gusty winds up to 50 mph. Sunday will be another hot day based on the 850mb temperatures at 00z Monday that are forecast to be very similar to what they are going to be late today (00z Sunday). Highs Sunday will once again climb into the upper 90s to around 100 degrees. Models were in decent agreement with an upper level disturbance crossing the West Central High Plains early in the day which will move a surface boundary into western Kansas by late day. Model soundings indicating moisture in the lower levels will be limited but given the heating expected during the day there may be a slight chance for evening high based thunderstorms east of the elevated mixed layer. Models today differ on just how far east this mixed layer will move into southwest Kansas during the day so have decided to stay close with the previous forecast on location of convection Sunday night. This may need to be adjusted a little further west if the NAM verifies with the further west solution. Mid level lapse rates greater than 8C/km and high cloud bases these storms may be capable of producing some isolated winds of 50 mph. .LONG TERM...(Sunday night through Saturday) Issued at 207 PM CDT Sat Aug 8 2020 A surface boundary/cold front will settle into northern Kansas on Monday but the westerly flow across the Rockies and warm 850mb temperatures that will still be in place south of this surface boundary continues to support highs in the upper 90s to near 100 degrees. If the models are close to being correct of the location of the surface boundary the warmest temperatures on Monday will be mainly south of the Arkansas River. Several upper waves embedded in the westerly flow will cross the central Plains from Monday through Wednesday and with each upper level wave there will be a chance for thunderstorms. Timing and track of these upper level systems are still a little unclear as is where any lingering surface boundaries will be located after each previous event. At this time based on the latest GFS and ECMWF it currently appears that the better chances for measurable precipitation across western Kansas will accompany the Monday night and midweek systems. Temperatures mid to late week will not be as hot as the temperatures expected later this afternoon (Saturday) and again on Sunday but highs will be seasonal for the middle of August. Highs in the 90s are expected through the end of the upcoming work week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 630 PM CDT Sat Aug 8 2020 Thunderstorms over west central and northwest Kansas are expected to stay to the north and west of the Garden City and Hays terminals this evening but there is a small chance that these locations could be impacted if more development occurs. Otherwise, expect low level wind shear to develop through the overnight hours, affecting all the terminals. VFR conditions are expected through the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 73 99 70 93 / 10 0 20 20 GCK 68 97 67 91 / 10 0 20 20 EHA 69 100 68 95 / 20 0 20 10 LBL 71 100 68 97 / 10 0 20 10 HYS 72 100 69 91 / 0 0 20 30 P28 74 101 72 96 / 10 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Gerard
Hazardous weather outlook, Aug 8, 1:19 AM CDT, 20 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 119 AM CDT Sat Aug 8 2020 KSZ030-031-043>046-061>066-074>081-084>090-091200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 119 AM CDT Sat Aug 8 2020 /1219 AM MDT Sat Aug 8 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Heat indices today will range from 100 to 105 degrees, particularly along and east of a line from Ellis county to Comanche county. As with this heat and high humidity, caution should be used and persons should remain inside during the hottest period of the day. Stay hydrated and take breaks from the heat if headed outside. Day 1 Hazards ------------- * Excessive heat: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Isolated storms will be possible during this period. It is too early to determine if storms will be strong to severe or not. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Elevated risk * Tuesday - Lightning: Limited risk - Excessive heat: Elevated risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Aug 8, 9:41 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 941 PM CDT Sat Aug 8 2020 KSZ030-090330- Trego KS- 941 PM CDT Sat Aug 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TREGO COUNTY UNTIL 1030 PM CDT... At 941 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Utica, moving northeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Trego Center. LAT...LON 3877 9981 3870 10015 3890 10015 3901 9995 TIME...MOT...LOC 0241Z 241DEG 21KT 3879 10015 GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:33 PM CDT | Special Weather Statement | DDC | Hamilton | 42 min |
Nearby
Special Weather Statements in Kansas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.